Respiratory Muscle Paralysis Associated With Colistin, Polymyxin B, and Muscle Relaxants Drugs: A Case Report.

TitleRespiratory Muscle Paralysis Associated With Colistin, Polymyxin B, and Muscle Relaxants Drugs: A Case Report.
Publication TypeJournal Article
Year of Publication2016
JournalJournal of investigative medicine high impact case reports
Volume4
Issue1
Pagination2324709616638362
Date Published2016 Jan-Mar
AbstractPolymyxins B and E (colistin) exert a bactericidal effect on the gram-negative bacterial cell wall, causing permeability changes in the cytoplasmic membrane, leading to cell death. Their use was substantially decreased in clinical practice from the 1970s to 2000s due to their significant nephrotoxicity and neurotoxicity compared to the newly introduced antibiotics. The increasing prevalence of multidrug-resistant gram-negative bacteria infections in this century has led to an upsurge in the use of these "older" drugs. Respiratory paralysis caused by neuromuscular blockage associated with the use of polymyxin B and E was reported mostly in literature published in the 1960s to 1970s with a few reports after 2000. In addition, such a reaction might be enhanced by the presence of other classes of drugs. We report a case of polymyxin B and E-induced apnea in a patient receiving "muscle relaxants."
URLhttp://journals.sagepub.com/doi/full/10.1177/2324709616638362?url_ver=Z39.88-2003&rfr_id=ori:rid:crossref.org&rfr_dat=cr_pub%3dpubmed
DOI10.1177/2324709616638362
PubMed Linkhttp://www.ncbi.nlm.nih.gov/pubmed/27047979?dopt=Abstract
Short TitleJ Investig Med High Impact Case Rep